Extreme swelling after Juvederm lip filler? (Photo)

I got Juvederm in my lips today and immediately after I noticed the top lip was swollen to where I looked like a duck, but it wasn't too bad. After about an hour, my top lip got really big, and now hours later my top lip is HUGE. He put almost a full syringe in my top lip, and just a tiny leftover bit in my bottom lip on one side. I took an antihistamine because I return to school on Monday and I'm scared the swelling won't be gone by then.Do you think he put too much in my top lip? too swollen?

Doctor Answers 8

Swelling after lip injections

The immediate after photo has some blanching that is worrisome but I don't see in other photos. Perhaps there was some epinephrine added. If there is no more blanching, this looks like there was too much filler placed in upper lip. The ratio is was off now. The upper lip is supposed to be smaller than the lower lip and I don't see that happening, even after swelling is gone. My guess is that there was alot of massaging by the doc or nurse. If still concerned,  call your doc. It takes 7 or 10 days to get swelling better.

Panama City Facial Plastic Surgeon
4.6 out of 5 stars 26 reviews

Swelling/Bruising/Lumpiness (early) from Fillers

I always tell my patients to not love their filler injections for 2 weeks. Swelling is very common and sometimes immediate. It can last 3-7 days and a good idea is to use cold compresses. Cold compresses may be used immediately after treatment to reduce swelling only if needed. This may be applied for 3 minutes, 3 times per day, for up to 3 days. This is best done with a bag of peas in a zip lock bag. Only apply light pressure to the area but gentle massage might be necessary if the bump is from the filler material itself. Get Arnica gel if you can find some and apply a few times a day as well to help treat any swelling. Avoid any blood thinners. Bruising can also last 1-2 weeks. I don't recommend hyaluronidase this early and wait a few weeks until the swelling has resolved. If it is persistent or you are worried, set up a follow up appointment with your dermatologist.

Alim R. Devani, MD, FRCPC
Calgary Dermatologist
5.0 out of 5 stars 10 reviews

Swelling after filler injection

It is common to have swelling after filler injections that can last a couple of weeks. If you are concerned, talk to your injector.

Kiran Polavarapu, MD
Fort Worth Plastic Surgeon
5.0 out of 5 stars 33 reviews

Lip fillers

It is quite common for the lips to swell quite a bit after injections. IT can take a weak or two for it to settle. Best of luck. If concerned, see your injector.

Steven Wallach, MD
New York Plastic Surgeon
4.1 out of 5 stars 24 reviews

Excessive Swelling After Juvederm Lip Augmentation

Thank you for including the pictures. You have a very nice lip shape and structure to work with for lip enhancement. When performing lip injections, I always inject both the upper lip and lower lip in order to maintain appropriate balance. For those patients that desire a fuller and larger lip volume, the best results are obtained when the augmentation is done more gradually over time, rather than trying to accomplish a single result all at once.

One explanation for the excessive swelling that you have in your upper lip is due to the amount of volume that was injected. A full syringe of Juvéderm is a significant amount of filler to place in your upper lip. Swelling after hyaluronic acid injections into the lips is the norm. Generally speaking, the more filler that is injected, the more swelling that will occur. Juvéderm is also quite hydrophilic, and binds a significant amount of water, so it can sometimes swell more than other fillers.

Although we typically recommend cool compresses to reduce swelling and bruising following lip injections, excessive and/or prolonged application of ice (especially in direct contact with the lip) can create additional trauma (mild frost bite), and lead to additional (some times significant) swelling as well.
Given some time, this should slowly improve. Contact your physician for further guidance. Best wishes.

Kenneth Dembny, II, MD
Milwaukee Plastic Surgeon
4.9 out of 5 stars 33 reviews

Lip Swelling After Fillers Such as Juvederm or Restylane -- Reverse With Hyaluronidase

It is common to get swelling after fillers into the lips. It is not normal to have irregularities or severe swelling. If you are unhappy you should speak to your physician and have the area injected with hyaluronidase, an enzyme that reverses the hyaluronic acid filler. For the next injections, consider Restylane Silk with cannula injection, this technique will limit the pain, swelling or bruising after the filler placement. It often takes up to two weeks for swelling to subside on its own. Find an expert in filler injections for your future treatments. Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 159 reviews

Lip swelling after Juvederm

 Thank you for your question. It is not uncommon after HA injections to the lips for swelling, sometimes dramatic, to be present for even a week or two.  Lots of ice and a little bit of patience will likely help. If you have persistent problems, contact your physician injector for more guidance. Best of luck to you! 

Alix J. Charles, MD
Hinsdale Dermatologic Surgeon
5.0 out of 5 stars 6 reviews

Extreme swelling after Juvederm lip filler?

This may be an uncommon swelling reaction after lip filler injection and will likely resolve in a few days. Follow you doctors recommendations. 

Karol A. Gutowski, MD, FACS
Chicago Plastic Surgeon
4.9 out of 5 stars 63 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.